Breast cancer is a hormone-driven disease and the most common treatments are hormone (or endocrine) therapies. Perhaps the oldest hormone therapy first used a century ago was removing a woman’s ovaries (oophorectomy). For the past 40 years, the drug tamoxifen has been used to block the estrogen receptor. More recently, a class of drugs called aromatase inhibitors (AIs), which block estrogen synthesis, have been found to be slightly more effective. Unlike tamoxifen, these drugs are limited to use in postmenopausal women. And researchers are seeking new ways to block estrogen, which drives tumor growth, through degrading the estrogen receptor.
Estrogen is a very important hormone with wide-ranging effects and all hormone treatments for breast cancer are known for their side effects. While each drug comes with its specific profile of side effects, common ones include hot flashes, vaginal dryness and sexual issues, increased fractures, cognitive decline, and cardiovascular disease and death. Although treatments that target estrogen receptors are very effective, they can, in the words of Dr. Ganz, “cause havoc in many tissues dependent on estrogen for normal functioning”. Too many breast cancer survivors suffer (often silently) from symptoms and morbidity, thinking they have no other choice.
Other women stop taking the drugs. And at conference after conference, there are doctors who bemoan the lack of “compliance” among their patients. “If only we could convince women to take their medications,” they fret. The real problem is not patients being rebellious, but the medications causing them to so much suffering that they are unable to tolerate taking them.
By contrast, Dr. Ganz from UCLA, offered a sympathetic and compassionate view of the effects of hormone therapy on Friday morning here in San Antonio. She noted that many women—the majority of whom are middle-aged when they are diagnosed with breast cancer—are often not pain-free before a diagnosis. And she explained that although healthy women have age-related changes and symptoms, breast cancer treatments can exacerbate common symptoms of menopause and aging.
Dr. Ganz posed the provocative question: “We must ask ourselves whether we are accelerating aging on biological and symptomatic levels [in prescribing hormone therapies]?”
This question needs an answer, even as one study observed an unexpected placebo response.
One of the studies presented on Friday looked at the reasons that women discontinue hormone treatment when used as a risk reduction (what the researchers called “prevention”) strategy. The menopausal side effects of around 4,000 British women who were enrolled in the International Breast Cancer Intervention Study (IBIS-1) were compared to discontinuation of chemoprevention drugs. This randomized, placebo-controlled trial looked at whether chemoprevention can reduce the risk of breast cancer for women at elevated risk of developing the disease. Participants had an average of two relatives previously diagnosed with breast cancer and they were 49 years old on average. They were randomized to receive either five years of tamoxifen or a placebo.
Overall, two-thirds (67%) of women completed treatment (or in research lingo, were “adherent”) for 4.5 years. More women on the placebo arm (72%) continued treatment compared to 62% on the treatment arm. The drop-out rates were the fastest in the first year of therapy. In both treatment arms, women who reported menopausal symptoms were more likely to stop treatment and, not surprisingly, the worse the symptoms were, the less likely they were to continue treatment. Women experiencing nausea and vomiting or headaches were the most likely to stop taking the medication.
What has generated a lot of media and patient attention is the unexpected finding that the rates of reported side effects were surprisingly similar between tamoxifen and placebo arms—and the researchers’ suggestion that women are attributing menopausal symptoms related to normal aging to treatment. This was taken further by a British media coverage which paternalistically stated: “women ‘mistakenly believe’ that tamoxifen causes unpleasant side effects”. Or as another headline put it, “Tamoxifen May Be Unfairly Blamed for Side Effects.”
The truth is that no one with experience of these drugs, either as a patient or provider, questions that they have unpleasant side effects—and some of these are the unpleasant side effects of menopause.
Whether caused by aging or treatment, menopausal symptoms have a real impact on women’s quality of life. Nearly a third (32%) of all women in this trial reported hot flashes, 14% reported gynecologic symptoms, 7% reported headaches and 5% reported nausea and vomiting.
This is the first study to confirm that patients discontinue hormonal treatment because of side effects, which we have known from patients themselves for years. It should be noted that a woman’s willingness to tolerate these symptoms may be influenced by the fact that this was a chemoprevention trial, to reduce risk, rather than treatment for a cancer diagnosis. The truth is that both treatment and aging can cause many of these symptoms.
Regardless of the cause, attention to symptom management and quality of life be part comprehensive care for breast cancer patients, before, during and after treatment. To be clear, this should include not only pharmacologic options but also other ways of managing symptoms. Too often in the focus on breast cancer, the rest of a woman’s health and wellbeing comes second.